Alert archive / Wyoming / Winter Weather Advisories in 2021
Winter Weather Advisory 39, NWS Cheyenne, WY
NWS Cheyenne, WY issued this winter weather advisory at Dec 6, 2021, 2:12 AM MST for Albany County, Carbon County, Wyoming. It took effect at Dec 6, 2021, 3:00 PM MST. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Dec 6, 2021, 2:12 AM MST (09:12 UTC)
- In effect from
- Dec 6, 2021, 3:00 PM MST
- Expired
- Dec 7, 2021, 11:00 AM MST
- In force
- 20 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY
The radar
The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 9.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 134 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 854 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
774 WWUS45 KCYS 060912 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 212 AM MST Mon Dec 6 2021 WYZ112-114-061715- /O.NEW.KCYS.WW.Y.0039.211206T2200Z-211207T1800Z/ Sierra Madre Range-Snowy Range- Including the cities of Centennial and Albany 212 AM MST Mon Dec 6 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 11 AM MST TUESDAY... * WHAT...Snow expected. Total snow accumulations of 1 to 10 inches. Winds gusting as high as 60 mph. * WHERE...Sierra Madre and Snowy Mountain Ranges * WHEN...From 3 PM this afternoon to 11 AM MST Tuesday. * IMPACTS...Mainly to hunters and hikers. Poor visibility in moderate snow could lead to people becoming disoriented or lost. Challenging travel conditions in the high terrain could occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
3 follow-up statements
304 WWUS45 KCYS 061659 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 959 AM MST Mon Dec 6 2021 WYZ112-114-070100- /O.CON.KCYS.WW.Y.0039.211206T2200Z-211207T1800Z/ Sierra Madre Range-Snowy Range- Including the cities of Centennial and Albany 959 AM MST Mon Dec 6 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 11 AM MST TUESDAY... * WHAT...Snow expected. Total snow accumulations of 5 to 10 inches. Winds gusting as high as 60 mph. * WHERE...Sierra Madre and Snowy Mountain Ranges. * WHEN...From 3 PM this afternoon to 11 AM MST Tuesday. * IMPACTS...Mainly to hunters and hikers. Poor visibility in moderate snow could lead to people becoming disoriented or lost. Challenging travel conditions in the high terrain could occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
408 WWUS45 KCYS 070952 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 252 AM MST Tue Dec 7 2021 WYZ112-114-071800- /O.CON.KCYS.WW.Y.0039.000000T0000Z-211207T1800Z/ Sierra Madre Range-Snowy Range- Including the cities of Centennial and Albany 252 AM MST Tue Dec 7 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...Snow expected. Additional accumulation this morning around 2 to 3 inches. Storm total snow accumulations of 5 to 10 inches. Winds gusting as high as 60 mph. * WHERE...Sierra Madre and Snowy Mountain Ranges. * WHEN...Until 11 AM MST Tuesday. * IMPACTS...Mainly to hunters and hikers. Poor visibility in moderate snow could lead to people becoming disoriented or lost. Challenging travel conditions in the high terrain could occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Brothers
567 WWUS45 KCYS 071758 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 1058 AM MST Tue Dec 7 2021 WYZ112-114-071900- /O.EXP.KCYS.WW.Y.0039.000000T0000Z-211207T1800Z/ Sierra Madre Range-Snowy Range- Including the cities of Centennial and Albany 1058 AM MST Tue Dec 7 2021 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 11 AM MST THIS MORNING... Light snow will continue for the next few hours. However, snow accumulations have decreased. $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this winter weather advisory went out at Dec 5, 10:51 PM MST, 3 hours 21 minutes earlier.
Area forecast discussion, Dec 5, 10:51 PM MST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1051 PM MST Sun Dec 5 2021
.UPDATE...
Issued at 445 PM MST Sun Dec 5 2021
Quick update to this evening's forecast package to allow the High
Wind Warning to expire. Separate High Wind Watches and Warnings
are still in effect for Monday, so may get a 12 hour period with
slowly diminishing winds tonight. Aviation discussion has also
been updated (see below).
&&
.SHORT TERM...(Late This Afternoon - Monday)
Issued at 233 PM MST Sun Dec 5 2021
Widespread strong winds have been the main story today as a strong
cold front pushed to the south and west across the CWA. Wind gusts
75-85 MPH have been common in the Arlington area w/ gusts 65 to 75
MPH across a large portion of southeast WY including areas outside
of the typical wind corridors. We have allowed the majority of the
High Wind Warnings to expire w/ the passage of the cold front, but
we are still seeing gusts near 60 MPH along the I-80 corridor from
Rawlins to the Summit east of Laramie. Do not think it will be all
that much longer until the cold front reaches these areas, helping
to reduce gradients and end the threat for stronger gusts. Warning
for these zones will remain valid until 5 PM MST this evening, but
may be cancelled early. Behind the front, snow showers have become
a bit of a nuisance across the high plains especially for Converse
and northern Platte counties. As expected, amounts have been quite
low (maybe around an inch at most), but we have seen a few heavier
showers leading to some snow covered roads & visibility reductions
per area webcams. Have opted to cover with an SPS for now, but the
conditions will continue to be monitored should any Winter Weather
Advisories become necessary.
A lull in strong winds tonight w/ modest gradients post-fropa. The
period of lighter winds will of course not last long with pressure
falls once again spreading across the high plains by early morning
on Monday. H85/H7 CAG-CPR gradients will steadily climb back to 60
to near 70 meters between 12z and 18z Monday. In-house probability
guidance based on GFS inputs strongly supports another round of 65
to 75 MPH gusts at Arlington on Monday, so have opted for issuance
of another High Wind Warning from 12z Mon to 06z Tue. Despite low-
level cloud cover potentially limiting mixing, there may be enough
cold air advection aloft across Carbon/Albany counties to keep low
level lapse rates dry adiabatic near the surface. 50+ knot flow is
expected to spread across these areas again w/ GFS soundings still
showing some of this stronger flow within the mixed layer. A High-
Wind Watch has been posted for much of Carbon and Albany counties,
adjacent to the ARL zone mainly for Monday afternoon. The stronger
flow and deeper subsidence reaches the Laramie Range including BRX
by late afternoon and early evening, so have issued a Watch across
these areas starting at 21z Monday. Finally, orographic lift along
with ample moisture and good jet dynamics will likely lead to Adzy
level snow amounts in the mountains. Could be close to Warning for
some of the higher peaks, but will let the next couple shifts take
a look at later model cycles before making headline decisions.
.LONG TERM...(Monday night through Sunday)
Issued at 234 AM MST Sun Dec 5 2021
Monday night/Tuesday...Best chances for snow will be early in the
day mainly along and west of Interstate 25, as a shortwave trough
aloft and its associated moisture pass across. Continued cold with
cloud cover.
Wednesday...Fast moving flow aloft has ridging aloft moving overhead
with zonal flow developing in the afternoon. This will allow for a
warming trend. Windy conditions based on the low and mid level
gradients.
Thursday...Somewhat cooler as the flow aloft becomes west southwest
in advance of the approaching shortwave trough aloft. As moisture
increases, orographic snow chances will increase across and near our
Snowy and Sierra Madre Ranges.
Friday...A progressive shortwave trough aloft is projected to move
overhead, spreading decent chances for accumulating snowfall across
our counties, along with colder temperatures.
Saturday...Blustery and windy in the wake of the passing shortwave
trough aloft and with strong northwest flow aloft. Drying trend in
the afternoon behind the shortwave trough aloft.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1045 PM MST Sun Dec 5 2021
VFR conditions currently across area terminals and expected to
continue through the night. BKN-OVC mid-level clouds will remain
across much of the area tonight giving way to upper level clouds
during the day Monday. Could see SCT clouds around 2 kft for a few
more hours, but looks like MVFR conditions have mostly ended for
the night. Winds will be gusty again by late Monday morning for SE
WY terminals with gust around 35 kts. Guidance has begun to hint
at the potential for MVFR ceilings out west near KRWL after 03z
Tuesday as the low levels moisten up with the chance for light
snow across Carbon County.
&&
.FIRE WEATHER...
Issued at 234 AM MST Sun Dec 5 2021
Elevated fire conditions ongoing early this morning as relative humidity
values are in the upper teens to low 20s across portions of Platte, Goshen
and Laramie Counties in Wyoming and the central to southern NE Panhandle.
In combination with low humidity, winds are elevated at 25-35 with gusts to
near 50 mph at times in these region. A cold front will slide south through
the morning and afternoon - increasing humidity and decreasing temperatures
during this time frame. Much colder condiitons expected Monday. Fire weather
conditions should be limited through the week with cooler temperatures and
mountain snow shower chances. Larger widespread snow appears possible late
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Monday afternoon through Monday evening for
WYZ106-116-117.
High Wind Warning from 5 AM to 11 PM MST Monday for WYZ110.
High Wind Watch from Monday morning through Monday evening for
WYZ104-105-109-115.
NE...None.
&&
UPDATE...TJT
SHORT TERM...CLH
LONG TERM...RUBIN
AVIATION...MB
FIRE WEATHER...JSAHazardous weather outlook, Dec 5, 3:16 AM MST, 22 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 316 AM MST Sun Dec 5 2021 WYZ103-111>114-061030- North Laramie Range-Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range- 316 AM MST Sun Dec 5 2021 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Elevated winds of 25 to 35 mph with gusts to 50 mph likely through mid-day today. Limited to no snowfall expected. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Mountain snows will become more possible Monday and Tuesday and perhaps again late in the week. A Winter Weather Advisory may be needed for Monday into Tuesday for snow totals greater then 6 inches above 9000ft. .Spotter information statement... Spotter activation will not be needed. WYZ101-102-104>110-115>119-061030- Converse County Lower Elevations-Niobrara County- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Laramie Valley-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 316 AM MST Sun Dec 5 2021 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT High Wind Warnings are in effect from now until Sunday afternoon for likely wind gusts 50 to 70 mph with possible wind gusts 80 to 85 mph. The highest wind speeds will be in gap areas near Arlington along Interstate 80 and Bordeaux along Interstate 25. Difficult travel possible for light and high profile vehicles. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Light snow possible this afternoon and early evening. Little to no accumulation expected in most places. 1 to 3 inches possible in the Central to North Laramie Range. Possible winter impacts Monday into early Tuesday morning and then again Thursday and Friday. More details to come. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-061030- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- 316 AM MST Sun Dec 5 2021 This hazardous weather outlook is for portions of panhandle Nebraska. .DAY ONE...TODAY AND TONIGHT Gusty conditions with possible wind gusts 40 to 50 mph through this afternoon. Winds will decrease after sunset. Light snow possible this afternoon and early evening. Little to no accumulation expected. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Possible chances of snow Thursday and Friday late week. Stay tuned for details. .Spotter information statement... Spotter activation will not be needed.
Nearby
Winter Weather Advisories in Wyoming, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.